What are the side effects of the contraceptive pill?
There are a variety of common and rare side effects that you can get while taking the pill. These will vary from person-to-person and will also depend on the type of pill you're taking. It’s important to remember that every person’s experience of taking the contraceptive pill will be different.
Spotting between periods
Irregular bleeding or spotting between periods is a common side effect from taking the pill, especially during the first few months. That’s because your body is getting used to the change in hormone levels it causes, and it will likely stop once your body has adjusted. It can also happen if you:
- miss your pill
- experience throwing up or diarrhoea while on the pill
If you miss your pill, or you vomit or have diarrhoea which can prevent your body from absorbing the pill, your body might respond by shedding some uterine tissue before your next period, causing spotting.
Some research shows that 40% of women who take the mini pill or progesterone-only pill will experience irregular bleeding. Breakthrough bleeding can occur with any type of hormonal contraception but is more likely in women who use low-dose or ultra-low-dose combined pills.
You should speak to your doctor if the spotting episode:
- lasts for a week or more
- is heavy
- gets worse
Feeling sick (nausea) is one of the most commonly reported side effects of the contraceptive pill. It’s often mild and is more common in the first few days or weeks of taking the pill. Nausea usually goes away on its own as your body adjusts to the change in hormone levels.
Oestrogen may cause nausea, particularly in higher doses, because it can irritate the stomach lining. Some studies have also shown that oestrogen can slow the emptying of the stomach by relaxing its muscles, which can also make you feel sick.
If you experience nausea while taking the pill, there are several things you can try to help you feel better:
- take your pill with food
- get some fresh air by going for a walk outside or opening a window
- distract yourself by listening to music, watching a film, or doing an activity you enjoy
- take regular sips of a cold drink, like chilled water
- ginger or peppermint herbal teas
- eat foods that contain ginger such as ginger biscuits
- eat smaller, more frequent meals
- apply pressure to certain areas of the wrist, called acupressure
Although there is some speculation that hormonal contraception, including the oral contraceptive pill, causes weight gain, there is very little evidence to prove this. Some women may experience temporary weight gain when they first start taking the pill, but this is likely to be because of water retention rather than an increase in fat.
A 2014 literature review found no significant effect of combined contraceptives on weight. The authors of the review found this to be the case across all types of pills but concluded there was a lack of well-conducted research to be sure.
While migraines can be a side effect of taking the pill, some contraceptive pills can also be used to help treat migraines. This is because migraines can be caused by hormonal changes, and the pill can help regulate your hormones if that’s what’s causing your migraines. Alternatively, the change in hormones caused by starting the pill can lead to migraines. Due to this, you may be advised against taking combined pills by your doctor if you have a history of migraine headaches.
Taking the contraceptive pill thickens your cervical mucus to help prevent sperm from entering the uterus. You may notice that your vaginal discharge is thicker or whiter when on the pill. These changes are normal but if you notice the following you should speak to your doctor or nurse for advice:
- a fishy or rotten meat-like odour
- cottage cheese-like texture
- green, yellow, brown, or pink colour changes
- there’s more discharge than usual
There is conflicting evidence about how the contraceptive pill affects your libido (sex drive). Some studies point to the pill increasing libido, while others say it’s more likely to decrease it.
Changes in hormone levels are the reason why the contraceptive pill may affect your libido. The pill is designed to stop ovulation, the release of an egg from the ovaries, to prevent pregnancy. Even if you do not have a monthly period your ovaries still function and produce the hormone testosterone which helps to regulate your sex drive. The oestrogen in the combined oral contraceptive pill can cause less testosterone to circulate, keeping your hormones at stable levels. So, if you experienced an increased sex drive around the time of your period before taking the pill, you may notice this has levelled out.
If you have noticed a decrease in your sex drive, try:
- talking to your partner by letting them know you’ve noticed changes in your libido – you could also discuss the things you enjoy sexually to help you get intimate
- something new like role-playing, experimenting with sex toys, or even reading erotic fiction to help get you in the mood
- exploring your body through masturbation to find out what feels good for you
- talking to a medical profession to rule out any medical causes or to discuss other methods of contraception which may have less of an effect on your libido
Breast pain or tenderness
Breast pain or tenderness is another common side effect of the contraceptive pill. These side effects are more common in women who use the combined pill. Combined pills slightly increase the risk of developing breast cancer, but the risk level returns to normal when the pill is stopped. Painful breasts are not usually a sign of breast cancer but painful lumps can be, so it is important to examine your breasts regularly and report any changes to your doctor.